DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20193248

Nicolau syndrome appearing approximately one-year post bicillin injection treated with excision

Mary K. Dick, Robert A. Elmore, Poonam K. Sharma

Abstract


Nicolau syndrome (livedoid dermatitis, embolia cutis medicamentosa) is a unique and painful reaction post intramuscular injection that often ends with necessary necrotic debridement and scarring. We present a case of a 25-year-old female who developed a tender golf ball size lesion with fat necrosis, confirmed by pathology, approximately one year after a Bicillin injection in the buttock. Excision of the mass was necessary for symptomatic relief. To our knowledge, there has never been a report entailing a slow development of Nicolau syndrome over an extended period of time. The pathophysiology of this condition has been attributed to a myriad of causes such as vascular trauma, drug embolism, inflammation, or inappropriate needle length. This syndrome often progresses through three generalized stages before ending in a necrotizing plaque. While there is no current standardized treatment to Nicolau syndrome there are methods for prevention making this important information across the medical field.


Keywords


Nicolau syndrome, Injection reaction, Fat necrosis

Full Text:

PDF

References


Dadaci M, Altuntas Z, Ince B, Bilgen F, Tufekci O, Poyraz N. Nicolau syndrome after intramuscular injection of non-steroidal-anti-inflammatory drugs (NSAID). Bosn J Basic Med Sci. 2015;15(1):57-60.

Tabor D, Bertram C, Williams A, Mathers M, Biswas A. Nicolau syndrome (embolia cutis medicamentosa): A rare and poorly recognized iatrogenic cause of cutaneous thrombotic vasculopathy. Am J Dermatopathol. 2018;40(3):212-5.

Kwang-Kyoun K, Dong-Sik C. Nicolau syndrome: A literature review. World J Dermatol. 2015;4(2):103-7.

Enshaei A, Afshar A. Compartment syndrome of the calf due to nicolau syndrome. Arch Bone Jt Surg. 2016;4(1):87-9.

Nischal K, Basavaraj H, Swaroop M, Agrawal D, Sathyanarayana B, Umashankar N. Nicolau syndrome: an iatrogenic cutaneous necrosis. J Cutan Aesthet Surg. 2009;2(2):92-5.